Discontinuation Of Antidepressant And Paxil

783 Words4 Pages
My primary concern is Jane’s immediate and complete discontinuation of her antidepressant, Paxil. In doing so, Jane is at risk for developing side effects, more specifically serotonin discontinuation syndrome. Common symptoms of discontinuation syndrome include general somatic symptoms (dizziness, lethargy, headaches), sleep disturbance, gastrointestinal symptoms (nausea, vomiting, diarrhea) and affective symptoms (anxiety/agitation, irritability, low mood). Rare, but more severe symptoms include extrapyramidal symptoms and movement disorders including akathisia and parkinsonism and visual and auditory hallucinations (Haddad, 2001; Ferguson, 2001; Furukori and Kaneko, 2011). Notably, abrupt discontinuation of psychotropic medication in depressed patients can be associated with worsening depressive symptoms and increased suicidal ideation (Tint et.al, 2008). Discontinuation syndrome typically results from the central nervous system’s attempts to readjust and compensate for the sudden decrease in serotonin (Smith & Darlington, 2010) among other contributing factors (Furukori and Kaneko, 2011). Research suggests that typically, withdrawal symptoms commence after antidepressant stoppage and generally appear within a few days of stopping. Left untreated, discontinuation reactions are usually shortlived, resolving between 1 day and 3 weeks. However, due to Paxil’s short half-life, Jane’s abrupt withdrawal will likely elicit a quicker and more substantial impact of the aforementioned symptoms compared to SSRI’s with longer half-lives. Not only will these symptoms appear more rapidly, but they can last up to two weeks (Shelton, 2001; Haddad, 2001). Current Short-term and Longer-term Prognosis Another concern of mine regards mis... ... middle of paper ... ...hown larger dropout in pharmacology than in psychotherapy (28% and 24%, respectively) and a notably larger rate of relapse at follow-up (57% and 27%, respectively) (De Maat, Dekker, Schoevers, & De Jonghe, 2006). If Jane were to start psychotherapy, she could increase her insight of her depression and emotional awareness, allowing her to differentiate between symptoms of depression and medication side effects. Thus, she will build feelings of self-efficacy. Moreover, she will learn healthy coping skills. These skills in conjunction with psychoeducation, will provide her with a more secure and supportive foundation when she wants to taper off of her medications, therefore decreasing probability of relapse. In addition, collaboration with her prescribing physical would provide Jane with the best care possible, from both a medical and psychological standpoint.

More about Discontinuation Of Antidepressant And Paxil

Open Document